Hail, Russell
- When
- June 11, 6:02 PM CST to 6:03 PM CST
- Where
- Russell County, 5.29 mi SSW of Waldo
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.050, -98.840
A series of storms moved across Central Kansas dropping copious amounts of hail, some of which were the size of golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A series of storms moved across Central Kansas dropping copious amounts of hail, some of which were the size of golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 11, 5:28 PM CST, 34 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 628 PM CDT Tue Jun 11 2019 .SHORT TERM...(This evening through Friday night) Issued at 405 PM CDT Tue Jun 11 2019 Forecast Highlight: Severe Thunderstorm Potential Increasing For Tonight. Tonight: Synoptic pattern evolving quite closely to what had been depicted the past 2 days. A STRONG upper-deck jet (100-120 KTS at 300MB) extends from the Alberta/Saskatchewan border to the NW plains. As the jet surges SE from the western Dakotas into primarily the central third of KS as the night progresses, the N/S oriented upper-deck trough would deepen considerably. Most of KS will be positioned beneath the left-exit region of the approaching jet which would enhance the deep-layer shear, both speed & directional, along the deep-scale ascent. As the associated cold weak cold front, which this afternoon extends from NE Nebraska to SW KS, continues its SE push moisture advection would increase, especially elevated as 850-MB theta-E advection ramps up considerably. Even though temperatures are only 75-80F, the markedly increasing 850-MB theta-E advection would operate in tandem with these temperatures to induce sufficient destabilizationand with strengthening deep- layer shear, severe thunderstorms are anticipated. With steepening lapse rates, both hail around 1-inch diameter and damaging 60-70 mph winds are still anticipated. The large hail threat would occur early this evening before transitioning into a damaging wind threat as this evening progresses, although damaging winds would also be possible early this evening. The rapidly strengthening mid-upper deck trof would cause the cold front to accelerate later this evening. As such, greatest thunderstorm potential would shift SE & by daybreak be confined to SE KS. Wed & Wed Night: All thunderstorms should vacate SE KS around daybreak, but a weak mid-level shortwave embedded in the continued fast NW regime may find sufficient moisture to induce a few thunderstorms to develop over far SE KS in the afternoon, but remainder of forecast area would be mostly sunny as the strong NW regime would drive fairly large high pressure into KS Wed afternoon & night. Thu-Fri: The dry period would be short-lived as a weak mid-level shortwave is still scheduled to move into the Southern Plains Thu Afternoon but should shear as it moves further into the Plains. This would force the lower-deck ridge axis E of KS that would operate in tandem with a deepening trof situated along the Front Range to enable moisture to quickly return Thu Night. Pattern remains progressive, so the period of thunderstorms should be confined to southern KS Thu night & Fri morning. .LONG TERM...(Saturday through Tuesday) Issued at 405 PM CDT Tue Jun 11 2019 These periods are essentially unchanged as the projected pattern likewise remains essentially unchanged. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 625 PM CDT Tue Jun 11 2019 Scattered thunderstorms will develop along a cold front sinking southward across the region for tonight. A few strong to severe storms will be possible over central Kansas. Winds will switch to the northwest behind the front and increase by late Wednesday morning. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 58 75 51 76 / 50 10 0 0 Hutchinson 57 74 50 75 / 50 10 0 0 Newton 57 73 50 75 / 60 10 0 0 ElDorado 57 73 50 76 / 60 10 0 0 Winfield-KWLD 58 76 51 76 / 50 10 0 10 Russell 55 73 49 75 / 30 0 0 0 Great Bend 55 74 49 74 / 30 0 0 0 Salina 57 73 49 78 / 50 10 0 0 McPherson 56 73 49 75 / 50 10 0 0 Coffeyville 59 76 51 78 / 60 20 0 0 Chanute 58 74 50 77 / 60 20 0 0 Iola 58 73 50 77 / 60 20 0 0 Parsons-KPPF 59 75 51 78 / 60 20 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...EPS LONG TERM...EPS AVIATION...CDJ
Hazardous Weather Outlook National Weather Service Wichita KS 500 PM CDT Tue Jun 11 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-122200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 500 PM CDT Tue Jun 11 2019 This Hazardous Weather Outlook is for much of Central, South-Central and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous thunderstorms that may produce hail around 1 inch in diameter and 60 to 70 mph winds remain possible across Central and South-Central Kansas. Both hail and damaging winds would occur this evening with damaging winds the primary threat thereafter, In Southeast Kansas, the strongest thunderstorms would produce 40 to 50 mph winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few thunderstorms remain possible in Southeast Kansas on Wednesday but should be neither strong nor severe. Scattered thunderstorms remain possible during most periods from late Thursday night onward. The greatest thunderstorm potential should occur Friday night, especially in Central Kansas, and for Southeast Kansas early next week. The strongest thunderstorms may produce penny-sized hail and 40 to 50 mph gusts, but thunderstorms that occur in Central Kansas Friday night may approach severity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Special Weather Statement
National Weather Service Wichita KS
650 PM CDT Tue Jun 11 2019
KSZ032-120015-
Russell KS-
650 PM CDT Tue Jun 11 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Russell County in central Kansas...
* Until 715 PM CDT.
* At 648 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 6 miles
northwest of Luray to near Emmeram...and moving southeast at 20
mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Russell, Lucas, Gorham, Luray, Dorrance, Milberger, Bunker Hill,
Paradise, Waldo, Wilson State Park, Wilson Lake and Russell
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3904 9904 3913 9892 3913 9848 3870 9849
3870 9897 3878 9904
TIME...MOT...LOC 2350Z 301DEG 18KT 3919 9875 3895 9905
MCGUIREThe Grand Island radar (KUEX), 145 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
19 hail, 2 thunderstorm wind. Local standard time, as filed.
Picture sent through Twitter to KWCH TV.
Picture sent through Twitter to KWCH TV.
Report relayed via Twitter.
Delayed report from a storm chaser.
Winds to 50 mph and hail up to nickel sized was reported.
Strong winds downed a large tree. They also experienced dime to nickel sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838090, 838091, 838093, 838094, 838097, 838099, 838100, 838101, 838102, 838103, 838104, 838105, 838106, 838107, 838108, 838109, 838110, 838114, 838115, 838116, 838117.